Arkansas, 2011

Hail in Arkansas, September 14, 2011

September 14, 2011 · NWS MEG · 1 event in 1 county or zone

A cold front moved through the Mid-South during the afternoon and evening hours of September 14th, 2011. Thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South during the afternoon and evening hours of September 14th, 2011. Thunderstorms developed along and ahead of the front. Some storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 14, 1:04 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 14, 1:04 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT WED SEP 14 2011

.DISCUSSION...

A COLD FRONT THAT CURRENTLY STRETCHES FROM NEAR POPLAR BLUFF MO TO
HOT SPRINGS AR WILL CONTINUE TO MOVE EAST THROUGH THE MIDSOUTH
TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR OUT
AHEAD OF THE FRONT. SOME STORMS MAY BECOME STRONG TO SEVERE
THROUGH THE EVENING HOURS. COOLER AND DRIER AIR WILL BEGIN TO
FILTER INTO THE AREA BEHIND THE FRONT. LOWS WILL BE IN THE MID
50S TO THE MID 60S.

SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON THURSDAY AND WILL
REMAIN OVER THE CWA THROUGH THE END OF THE WEEK. BY SATURDAY...THE
HIGH WILL SHIFT EAST. EXPECT COOL AN DRY WEATHER TO PREVAIL WITH THE
HIGH. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY. HIGHS ON THURSDAY
WILL FEEL VERY AUTUMN LIKE WITH READINGS IN THE UPPER 60S TO MID
70S. LOWS THURSDAY NIGHT WILL DROP DOWN INTO THE MID 40S TO LOWER
50S. A GRADUAL WARMING TREND IS EXPECTED THEREAFTER. HIGHS BY
SATURDAY WILL BE BACK INTO THE UPPER 70S TO LOWER 80S.

BY SUNDAY...SOUTHERLY FLOW RETURNS TO THE MIDSOUTH. AN INCREASE IN
MOISTURE WILL OCCUR AS A RESULT. IN ADDITION...SEVERAL UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE REGION BRINGING CHANCES FOR
SHOWERS AND THUNDERSTORMS TO THE AREA INTO EARLY NEXT WEEK. HIGHS
WILL BE IN THE MID 80S WITH LOWS IN THE 60S.

MONDAY NIGHT INTO WEDNESDAY...A COLD FRONT WILL TRY TO MOVE INTO THE
AREA CONTINUING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGHS
WILL REMAIN IN THE 80S WITH LOWS IN THE 60S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

AN APPROACHING AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND THIS EVENING. THIS
WILL RESULT IN A CHANCE FOR SHOWERS AND THUNDERSTORMS AT TAF
SITES. BASED ON LATEST RADAR/SHORT TERM TRENDS ADJUSTED TEMPO FOR MKL
TO 14/18-20Z...AND NARROWED TIME FRAME OF BEST THUNDER POTENTIAL
AT MEM/JBR TO 14/21-23Z...AND TUP TO 14/23-15/01Z. VFR CEILINGS
ANTICIPATED TO DROP TO MVFR/IFR CONDITIONS LATER TONIGHT AS THE
COLD FRONT PUSHES SOUTH OF TAF SITES. WINDS WILL ALSO VEER
NORTHWEST TO NORTH AND INCREASE TO BETWEEN 12 TO 15 KTS WITH
OCCASIONAL GUSTS TO BETWEEN 20 TO 25 KTS.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  59  71  54  73 /  40  10  10  10
MKL  60  68  47  71 /  60  10  10  10
JBR  55  69  50  71 /  30  10  10  10
TUP  63  73  52  75 /  60  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 14, 2:16 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT WED SEP 14 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
316 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MID SOUTH THIS AFTERNOON INTO THIS EVENING AHEAD OF A COLD FRONT.
THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL...AND ISOLATED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

KRM

In the hours before

Special weather statement, Sep 14, 11:02 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CDT WED SEP 14 2011

ARZ028-TNZ048-049-141730-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1202 PM CDT WED SEP 14 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...

  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF FULTON AT 1202 PM CDT...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR COVINGTON...FORT PILLOW STATE PARK AND WILSON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES CHISHOLM LAKE...OPEN LAKE...SUNK LAKE AND THE CHUTE.

&&

LAT...LON 3575 8959 3553 8951 3545 8992 3552 9003
      3561 9007
TIME...MOT...LOC 1702Z 252DEG 21KT 3556 8986
Local storm report, Sep 14, 12:27 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             GILT EDGE               35.53N 89.83W
09/14/2011  E1.00 INCH       TIPTON             TN   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

CJC
Local storm report, Sep 14, 2:17 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             RIPLEY                  34.73N 88.94W
09/14/2011  E1.00 INCH       TIPPAH             MS   TRAINED SPOTTER

0305 PM     FLASH FLOOD      RIPLEY                  34.73N 88.94W
09/14/2011                   TIPPAH             MS   TRAINED SPOTTER

            WATER COVERING THE ROADWAY AT THE INTERSECTION OF
            HIGHWAYS 4 AND 16. ALSO LOCALIZED FLOODING NEAR RIPLEY
            ELEMENTARY SCHOOL.

&&

CDG

The radar

The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Poinsett

When
September 14, 4:01 PM CST to 4:06 PM CST
Where
Poinsett County, 0.91 mi NNE of Fisher
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.492, -90.973

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346329.